1
views
0
recommends
+1 Recommend
1 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: found
      Is Open Access

      Hydroxychloroquine-Associated Thrombotic Thrombocytopenic Purpura Translated title: Hidroksiklorokin İlişklili Trombotik Trombositopenik Purpura

      Read this article at

      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          To the Editor, Although there have been inconsistent publications on the activity and safety of hydroxychloroquine (HQ), it is recommended by several treatment guidelines to be used for all patients with symptomatic COVID-19 disease. There were several concerns regarding the treatment-related side effects. The most important side effects include QT prolongation and visual-field defects. A 65-year-old man with chronic obstructive pulmonary disease was admitted to the hospital with the complaints of cough and chest and back pain. Physical examination was unremarkable. Computerized tomography and angiography of the chest revealed bilateral emphysematous changes. There were no findings suggesting venous thromboembolism. Laboratory finding were as follows: hemoglobin (Hb), 14.4 g/dL; mean corpuscular volume, 96.4 fL; lymphocyte count, 3070/µL; platelet count (PLT), 150,000/µL; prothrombin time, 14 s; and international normalized ratio, 1.0. The patient had no fever or shortness of breath. There was no previous history of travel abroad or close contact with anyone who was SARS-CoV-2-positive. A nasal swab was obtained for SARS-CoV-2 polymerase chain reaction (PCR). In the outpatient setting, HQ was started without waiting for the test results. He was reevaluated on the third day of treatment. There was no improvement in his complaints. The SARS-CoV-2 PCR test result was negative. Laboratory results at his second admission were as follows: Hb, 10.8 g/dL; PLT, 31,000/µL; lactate dehydrogenase (LDH), 1281 U/L (upper limit of normal: <248 U/L); and creatinine, 1.7 g/dL (upper limit of normal: <1.2 mg/dL). The patient had aphasia. Cranial computerized tomography was consistent with infarction of the medial cerebral artery. He was hospitalized with the suspicion of thrombotic thrombocytopenia purpura (TTP). Direct Coombs test was negative. There were 10% schistocytes in the peripheral blood smear. Disseminated intravascular coagulation was ruled out. His PLASMIC score was 6, which indicated a high probability of TTP [1]. After a blood sample was taken for ADAMTS13 analyses, HQ was ceased and exchange plasmapheresis with 1.5 volumes was started. Methylprednisolone (1 mg/kg/day) and folic acid supplementation was commenced. The ADAMTS13 level, ADAMTS13 activity, and ADAMTS13 inhibitor levels were <0.012 (0.19-0.81) IU/ml, <0.2% (40%-100%), and 90 (<12) U/mL, respectively. On the fourth day of his admission, thrombocytopenia was improved and LDH level returned to the normal range. On day 7, plasmapheresis was discontinued. Acute immune reactions and dose-dependent toxicity play important roles in drug-related TTP etiology. The most common drug known to be related to TTP is quinine [2]. Quinine-dependent antibodies have been shown to induce TTP through immune-mediated mechanisms by interacting with platelets and other cells. HQ belongs to the 4-aminoquinoline class and is an amine acidotropic form of quinine. There are two case reports of possible HQ-related TTP in the literature. A 64-year-old woman with rheumatoid arthritis developed TTP after 3 doses of HQ [3] and a 34-year-old woman with a diagnosis of systemic lupus erythematosus had TTP under HQ treatment [4]. However, in the latter case, the relation of HQ and TTP was suspicious. Our case is the third case of possible HQ-related TTP in the literature. The adverse drug reaction probability score was calculated as 4 and adverse drug reaction was thus assigned to the “possible” category [5] (Table 1). It may be considered that TTP may be among the rare side effects in treatment with HQ.

          Related collections

          Most cited references 5

          • Record: found
          • Abstract: not found
          • Article: not found

          A method for estimating the probability of adverse drug reactions.

            Bookmark
            • Record: found
            • Abstract: found
            • Article: not found

            Derivation and external validation of the PLASMIC score for rapid assessment of adults with thrombotic microangiopathies: a cohort study.

            Among the syndromes characterised by thrombotic microangiopathy, thrombotic thrombocytopenic purpura is distinguished by a severe deficiency in the ADAMTS13 enzyme. Patients with this disorder need urgent treatment with plasma exchange. Because ADAMTS13 activity testing typically requires prolonged turnaround times and might be unavailable in resource-poor settings, a method to rapidly assess the likelihood of severe ADAMTS13 deficiency is needed.
              Bookmark
              • Record: found
              • Abstract: found
              • Article: not found

              How I treat patients with thrombotic thrombocytopenic purpura: 2010.

              Thrombotic thrombocytopenic purpura (TTP) is the common name for adults with microangiopathic hemolytic anemia, thrombocytopenia, with or without neurologic or renal abnormalities, and without another etiology; children without renal failure are also described as TTP. The diagnosis of TTP is an indication for plasma exchange treatment, but beginning treatment requires sufficient confidence in the diagnosis to justify the risk of plasma exchange complications. Documentation of a severe deficiency of plasma ADAMTS13 activity, defined as less than 10% of normal, is not essential for the diagnosis of TTP. Some patients without severe ADAMTS13 deficiency may benefit from plasma exchange treatment; in addition, some patients with severe ADAMTS13 deficiency may subsequently be diagnosed with another cause for their clinical features. However, severe acquired ADAMTS13 deficiency does define a subgroup of patients who appear to benefit from treatment with corticosteroids and other immunosuppressive agents in addition to plasma exchange but who have a high risk for relapse. Approximately 80% of patients survive their acute episode, a survival rate that has not changed since the introduction of plasma exchange treatment. Although recovery may appear to be complete, many patients have persistent minor cognitive abnormalities. More effective as well as safer treatment for TTP is needed.
                Bookmark

                Author and article information

                Journal
                Turk J Haematol
                Turk J Haematol
                TJH
                Turkish Journal of Hematology
                Galenos Publishing
                1300-7777
                1308-5263
                December 2020
                19 November 2020
                : 37
                : 4
                : 302-304
                Affiliations
                [1 ]Marmara University Faculty of Medicine, Department of Hematology, İstanbul, Turkey
                [2 ]Marmara University Hospital, Clinic of Internal Medicine, İstanbul, Turkey
                [3 ]Ümraniye Training and Research Hospital, Clinic of Endocrinology, İstanbul, Turkey
                Author notes
                * Address for Correspondence: Marmara University Faculty of Medicine, Department of Hematology, İstanbul, Turkey Phone: +90 505 920 24 17 E-mail: fatma-gecgel@ 123456hotmail.com
                Article
                42051
                10.4274/tjh.galenos.2020.2020.0322
                7702661
                32702948
                © Copyright 2020 by Turkish Society of Hematology / Turkish Journal of Hematology, Published by Galenos Publishing House.

                This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

                Categories
                Letters to the Editor

                Comments

                Comment on this article